|Year : 2019 | Volume
| Issue : 1 | Page : 50-51
Reversible cause of renal failure in a 16-year-old allograft
Navin Pattanashetti1, Ritambhra Nada2, Krishan Lal Gupta1, Raja Ramachandran1
1 Department of Nephrology, PGIMER, Chandigarh, India
2 Department of Histopathology, PGIMER, Chandigarh, India
|Date of Web Publication||29-Mar-2019|
Dr. Raja Ramachandran
Department of Nephrology, PGIMER, Chandigarh - 160 012
Source of Support: None, Conflict of Interest: None
Granulomatous interstitial nephritis (GIN) is reported in 0.9% of the native renal biopsies. GIN occurrence in renal allograft is rare and a proton-pump inhibitor-induced GIN is infrequent. Our patient, a 36-year-old renal transplant recipient (2002), on triple immunosuppression with normal renal function, after 16 years of renal transplant, presented with raised serum creatinine (1.9 mg/dl), biopsy revealed GIN, workup for secondary causes were negative, on detailed inquiry, the patient was receiving pantoprazole for the last 1 month on the prescription of his primary physician for dyspeptic symptoms. On stopping pantoprazole, serum creatinine reduced to baseline (1 mg/dl) at 15 days, confirming the diagnosis of pantoprazole-induced GIN.
Keywords: Granulomatous interstitial nephritis, proton-pump inhibitor, renal transplant
|How to cite this article:|
Pattanashetti N, Nada R, Gupta KL, Ramachandran R. Reversible cause of renal failure in a 16-year-old allograft. Indian J Transplant 2019;13:50-1
|How to cite this URL:|
Pattanashetti N, Nada R, Gupta KL, Ramachandran R. Reversible cause of renal failure in a 16-year-old allograft. Indian J Transplant [serial online] 2019 [cited 2019 Apr 26];13:50-1. Available from: http://www.ijtonline.in/text.asp?2019/13/1/50/255184
| Introduction|| |
The causes of allograft dysfunction following renal transplant are diverse. Renal dysfunction in an allograft after 10 years includes recurrence of the primary disease, calcineurin inhibitor nephrotoxicity, hypertension, and chronic rejections. Granulomatous interstitial nephritis (GIN) is a form of chronic inflammation, characterized by the formation of granuloma within the affected tissue with giant cells, macrophages, and monocytes. Less than 1% of the native kidney biopsies reveal GIN. Causes are predominantly drugs followed by infections, autoimmune diseases, foreign body reaction, and rarely idiopathic. GIN can occur even in an immune deficiency state. However, it is seldom reported in a renal allograft. The mechanism of GIN in an allograft is predominantly immune mediated. Here, we present a case of proton-pump inhibitor (PPI)-induced GIN in postrenal transplant patient, which successfully resolved to stopping the offending drug.
| Case Report|| |
A 36-year-old male underwent a renal transplant in the year 2002 with the wife as the voluntary kidney donor. Baseline creatinine was 0.9 mg/dl, on triple immunosuppression (cyclosporine, mycophenolate mofetil, and oral prednisolone) and amlodipine and atenolol. He was doing fine till July 2018, when he presented to his primary physician with complaints of epigastric burning sensation and belching, on the clinical diagnosis of gastritis, pantoprazole 40 mg once daily was commenced. One month of therapy, he presented to us with a rising serum creatinine from 0.9 mg/dl to 1.9 mg/dl (on 3 consecutive days), urine routine revealed no albuminuria (proteinuria 220 mg/day), erythrocyturia, or leukocyturia. Cyclosporine trough level was 93 ng/ml. The patient underwent a renal biopsy which showed four glomeruli, all being normal, with no evidence of rejection. Interstitium revealed multiple nonnecrotizing granulomas with surrounding inflammation and giant cell reaction [Figure 1], and the Ziehl–Neelson stain for acid-fast bacilli (AFB) was negative. No evidence of viral inclusions including cytomegalovirus (CMV), polyomavirus, and adenovirus. The biopsy was suggestive of GIN. Urine for AFB and the polymerase chain reaction for Mycobacterium tuberculosis, polyomavirus, CMV, and Epstein–Barr virus were negative. Serum calcium (9.2 mg/dl) and angiotensin-converting enzyme levels (36 mcl) were normal, computed tomography of the chest and abdomen was not contributory. After ruling out other causes, we kept the possibility of pantoprazole-induced GIN, and the PPI was changed to the H2 blocker (Ranitidine), over a period of 15 days, his creatinine returned to the baseline of 1 mg/dl without steroid therapy.
|Figure 1: (Right) A nonnecrotizing epithelioid cell granuloma with surrounding mononuclear inflammation along with normal glomeruli and tubules (×20, Periodic acid–Schiff stain). (Left) Granuloma showing epithelioid cells, no central caseation is seen and is surrounded by dense lymphocytic infiltrate (×40, Periodic acid–Schiff stain)|
Click here to view
| Discussion|| |
In the current manuscript, we report the successful management of pantoprazole-induced GIN in a long-surviving renal allograft recipient.
The incidence of GIN in renal allograft is around 0.3%. There may be an underestimate of GIN because of difference in frequency of kidney involvement in systemic granulomatous disease, indications of biopsy and sampling error. In native kidney biopsies, the major causes for GIN in the developing countries are predominantly of infectious origin; tuberculosis is the leading cause among infections followed by fungal infection, other reasons are drug-induced; systemic diseases such as sarcoidosis, antineutrophil cytoplasmic antibodies-associated vasculitis, and tubulointerstitial nephritis with uveitis. Similar to the native kidney, infection remains the leading cause of GIN in the allograft.
Acute T-cell-mediated rejection is the most common cause of interstitial inflammation in an allograft. However, the presence of granuloma with giant cell reaction in interstitium suggests GIN. Fungal, mycobacterial infection, and systemic disease like sarcoidosis are the usual suspects. Farris et al. reported drug-induced GIN in five patients, of the five cases, two were due to co-trimoxazole and one each because of dapsone, foscarnet, and omeprazole/acyclovir. In the index case, all the infectious workup were negative, and there was no evidence to support systemic disease, and regarding the drugs, he was on routine triple immunosuppression along with antihypertensive drugs amlodipine and atenolol and additional PPI (pantoprazole) for dyspeptic symptoms for the last 1 month. PPIs are well-known cause of acute interstitial nephritis in native kidneys, and are not class specific. Nadri and Althaf also reported a case omeprazole-induced GIN in native kidneys. Even though drug-induced GIN in the allograft is rare, the possibility of PPI-induced GIN was considered and pantoprazole was stopped. The casual relationship was established as the serum creatinine returned to baseline, 2 weeks after discontinuing the drug without the use of any additional immunosuppression.
To conclude, our report highlights PPI as a potential cause of GIN in a renal transplant recipient, and cautious approach needs to be inculcated for routine use of PPIs in the posttransplant setting.
- Detailed history and inquiry regarding drug intake, provide an important clue to diagnosis of unusual cause of allograft dysfunction
- One should be very cautious while using PPI even in renal transplant patients.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Mignon F, Méry JP, Mougenot B, Ronco P, Roland J, Morel-Maroger L, et al.
Granulomatous interstitial nephritis. Adv Nephrol Necker Hosp 1984;13:219-45.
Naidu GD, Ram R, Swarnalatha G, Uppin M, Prayaga AK, Dakshinamurty KV, et al.
Granulomatous interstitial nephritis: Our experience of 14 patients. Indian J Nephrol 2013;23:415-8.
] [Full text]
Meehan SM, Josephson MA, Haas M. Granulomatous tubulointerstitial nephritis in the renal allograft. Am J Kidney Dis 2000;36:E27.
Farris AB, Ellis CL, Rogers TE, Chon WJ, Chang A, Meehan SM, et al.
Renal allograft granulomatous interstitial nephritis: Observations of an uncommon injury pattern in 22 transplant recipients. Clin Kidney J 2017;10:240-8.
Bagnasco SM, Gottipati S, Kraus E, Alachkar N, Montgomery RA, Racusen LC, et al.
Sarcoidosis in native and transplanted kidneys: Incidence, pathologic findings, and clinical course. PLoS One 2014;9:e110778.
Härmark L, van der Wiel HE, de Groot MC, van Grootheest AC. Proton pump inhibitor-induced acute interstitial nephritis. Br J Clin Pharmacol 2007;64:819-23.
Nadri Q, Althaf MM. Granulomatous tubulointerstitial nephritis secondary to omeprazole. BMJ Case Rep 2014;2014. pii: bcr2014203842.